Iressa after liver damage caused by tarceva - 1257375

11 posts / 0 new
Last post
tamar
Iressa after liver damage caused by tarceva - 1257375

Hello,

My mother has been on tarceva for the last 7 months. CT scans show reduction of the tumor. However, due to elevated liver functions that did not improve by reducing the dose from 150 mg to 100 mg, her doctor decided to stop tarceva treatment and try iressa. Do you have any experience with such cases? Since both medications have the same machanism is there any chance of iressa not causing liver damage?

catdander
Reply To: Iressa after liver damage caused by tarceva

Hello tamar, I'm very sorry your mom is having such a difficult time with her liver function. As I understand the standard dose of iressa is comparatively lower than for tarceva so it may be less toxic. Though tarceva has been effective in doses as low as 25mg.

I'm speaking purely speculative about lowering toxicity and not from anything I've learned from an expert. I'll ask a doctor to comment on your question.

I hope your mom is doing better soon.

Janine
forum moderator

dr walko
Reply To: Iressa after liver damage caused by tarceva

Tamar, I would expect both drugs to have similar mechanisms of causing liver toxicity and given that decreasing the dose of Tarceva did not improve the liver function, would be surprised if Iressa 250 mg was much different. However, there are subtle differences between the molecules and if there is response to Tarceva trying Iressa seems reasonable. Not sure if Drs West or Weiss have any personal experiences.

I would also make sure she is not taking anything else that could be increasing the liver enzymes, like acetaminophen products or herbals.

Best wishes,
Dr. Walko

Christine M. Walko, PharmD, BCOP, FCCP
Personalized Medicine Specialist
Moffitt Cancer Center, Tampa, FL

Dr West
Reply To: Iressa after liver damage caused by tarceva

Asbolutely there's a chance, but I also wonder whether giving Iressa (gefitinib) at 250 mg daily would be different from giving 50-75 mg of Tarceva (erlotinib) daily. We don't have an answer to which might be better: we haven't had Iressa commercially available in the US for many years, so I don't have experience with Iressa after Tarceva, and I doubt that other US-based oncologists would have any more insight. I suspect you may just need to see what happens.

For what it's worth, in patients who continue to have problematic or prohibitive side effects from Tarceva but are respondign to it, I continue to whittle down on the dose and often see patients continue to benefit even as the dose gets down to 25 or 50 mg daily. In fact, I saw a patient just yesterday who continued to have diarrhea, diminished appetite, and weakness even at 50 mg daily, but she is now responding with ongoing tumor shrinkage and finally feeling well on Tarceva at just 25 mg daily.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

catdander
Reply To: Iressa after liver damage caused by tarceva

That's an amazing story Dr. West. It makes me want to cry louder, "I want less drugs for my love!". It's difficult for me to accept that dosing is determined by how much a group of people can take without having too many adverse events.

Dr West
Reply To: Iressa after liver damage caused by tarceva

3 words: "Maximal tolerated dose". We dose cancer drugs based on their "MTD".

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

tamar
Reply To: Iressa after liver damage caused by tarceva

I think that there are only two possible doses for Tarceva here: 100 and 150 mg a day. What is the case in the US? are there smaller tablets available? If we can't get 25-75 mg tablets is it possible to take a 100 mg tablet every few days and have the same effect without the unwanted toxicity?

JimC
Reply To: Iressa after liver damage caused by tarceva

Tarceva is also available in 25 mg doses, as shown in the full prescribing information: http://www.gene.com/download/pdf/tarceva_prescribing.pdf

Since the half-life of Tarceva is 36 hours I would expect it to be at least as effective as a smaller daily dose, although I would not expect there to be any trial evidence of comparative efficacy or toxicity. Anecdotally, when my wife needed a Tarceva dose reduction she took her 150mg tablet every other day. That seemed to reduce her side effects considerably. Others here have reported similar results.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

drsequist
Reply To: Iressa after liver damage caused by tarceva

Hi Tamar -
another consideration is what exactly is meant by liver damage. Tarceva commonly causes the "transaminase" blood tests to elevate a little bit and also commonly causes the bilirubin level to elevate a bit. Sometimes doctors who are less familiar with the drug will have a knee jerk reaction to stop it for toxicity but depending on the degree of elevation it may be possible to carefully monitor the blood tests and continue treatment. I often find that the mild degree of elevation is stable and not clinically significant. I would think it would be rare to have liver test abnormalities to the degree of needing to stop the medication completely.

That being said, it is very possible to take tarceva every other day to help control side effects. This is more commonly done for diarrhea or skin rash rather than liver toxicity. However, we don't know for sure if this increases the chance of resistance cropping up.

Best of luck!

tamar
Reply To: Iressa after liver damage caused by tarceva

I talked to my mother's oncologist today about our options and mentioned that oncologists in the US reduce the Tarceva dose to 25 mg sometimes. She said that it is not a researched based dose and she can't give it because she has no basis for knowing that it might work. She thinks it is better to try Iressa even though it is likely to have the same side-effects on the liver and if that doesn't work she will give Iressa 250 mg every other day.
I think that since the doctors here don't have the years of experience that you have in the US, she simply does not have all the information that you do. I would like to ask you if you can refer me to research done on doses of Tarceva lower than 100 mg. I need to show her that it is a valid option.
I would like to mention that my mother was diagnosed with the EGFR mutation. I saw in forums that it makes a difference to how patience respond to different doses and to developing resistance. Is that true?
Thank you for all your help.

Dr West
Reply To: Iressa after liver damage caused by tarceva

Interesting -- I don't think 250 mg of Iressa every other day is any more research-based than a lower dose of Tarceva. I'm sorry, I don't have that information on lower doses of Tarceva available, though the standard on clinical trials is to drop to 50 mg if 100 mg still leads to excessive toxicity, so it actually is what is done in the protocols. I don't know of any research that has ever been published on Iressa given at 250 mg every other day either.

Growing clinical experience strongly indicates that people who have an EGFR mutation tend to often be exquisitely sensitive to EGFR inhibitors, both in the beneficial effects and in the side effects.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education